Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2014, 3:00 PM PDT for Lyon County, Storey County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2014, 3:00 PM PDT (22:00 UTC)
- Expired
- Jul 22, 2014, 4:00 PM PDT
- In force
- 60 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS55 KREV 222200 SVRREV NVC019-029-222300- /O.NEW.KREV.SV.W.0024.140722T2200Z-140722T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 300 PM PDT TUE JUL 22 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN WESTERN NEVADA... EASTERN STOREY COUNTY IN WESTERN NEVADA... * UNTIL 400 PM PDT * AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHEAST OF GARDNERVILLE...AND MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...STAGECOACH...TAHOE-RENO INDUSTRIAL CENTER AND HIGHWAY 50 FROM MOUNDHOUSE TO SILVER SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS. LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953 TIME...MOT...LOC 2158Z 180DEG 10KT 3909 11947 $$ BRONG
3 follow-up statements
180 WWUS55 KREV 222218 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 318 PM PDT TUE JUL 22 2014 NVC019-029-222300- /O.CON.KREV.SV.W.0024.000000T0000Z-140722T2300Z/ STOREY NV-LYON NV- 318 PM PDT TUE JUL 22 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR NORTHWESTERN LYON AND EASTERN STOREY COUNTIES... AT 314 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES EAST OF CARSON CITY...MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...STAGECOACH AND HIGHWAY 50 FROM SIX MILE CANYON TO SILVER SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES BELOW ONE MILE ALONG HIGHWAY 50 IN LYON COUNTY. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS. && LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953 TIME...MOT...LOC 2216Z 180DEG 18KT 3914 11947 $$ BRONG
260 WWUS55 KREV 222237 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 337 PM PDT TUE JUL 22 2014 NVC019-029-222300- /O.CON.KREV.SV.W.0024.000000T0000Z-140722T2300Z/ STOREY NV-LYON NV- 337 PM PDT TUE JUL 22 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR NORTHWESTERN LYON AND EASTERN STOREY COUNTIES... AT 327 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS JUST NORTH OF HIGHWAY 50 BETWEEN SIX MILE CANYON AND STAGECOACH...MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...STAGECOACH...AND HIGHWAY 50 FROM SIX MILE CANYON TO SILVER SPRINGS. IF THE STORM HOLDS TOGETHER IT WILL REACH INTERSTATE 80 BETWEEN TRACY CLARK AND FERNLEY AROUND 4 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE A BURST OF HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS. && LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953 TIME...MOT...LOC 2234Z 180DEG 18KT 3923 11947 $$ BRONG
749 WWUS55 KREV 222252 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 352 PM PDT TUE JUL 22 2014 NVC019-029-222301- /O.EXP.KREV.SV.W.0024.000000T0000Z-140722T2300Z/ STOREY NV-LYON NV- 352 PM PDT TUE JUL 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND EASTERN STOREY COUNTIES WILL EXPIRE AT 400 PM PDT... THE STORM THAT MOVED ACROSS HIGHWAY 50 BETWEEN SIX MILE CANYON AND STAGECOACH HAS DISSIPATED. HOWEVER ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER LYON COUNTY. GUSTY WINDS...BRIEF HEAVY RAIN AND HAIL ARE POSSIBLE THROUGH THIS EVENING. LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953 TIME...MOT...LOC 2251Z 180DEG 18KT 3932 11947 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM PDT, 53 minutes earlier.
Area forecast discussion, Jul 22, 2:07 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 207 PM PDT TUE JUL 22 2014 .SYNOPSIS... THUNDERSTORMS WILL END TONIGHT AS A DRIER AND MORE STABLE AIR MASS RETURNS WEDNESDAY. IT WILL BE LOCALLY BREEZY WEDNESDAY AFTERNOON. LIGHTER WINDS AND A WARMING TREND ARE EXPECTED THURSDAY INTO THE WEEKEND WITH THUNDERSTORMS RETURNING SUNDAY AND MONDAY. && .SHORT TERM... SHORTWAVE MOVING THROUGH NORTHEAST CA AND NORTHWEST NV WILL EXIT THIS EVENING AND THUNDERSTORMS WILL DIMINISH QUICKLY FROM SOUTHWEST TO NORTHEAST. A FEW STRONG STORMS ARE POSSIBLE AS SHEAR AND MOISTURE PROFILES REMAIN DECENT. THE BEST COVERAGE WILL BE ACROSS NORTHWEST NEVADA WITH MORE ISOLATED STORMS SOUTHWARD ACROSS WESTERN NV. ANY STORMS ALONG THE SIERRA FRONT WILL MOVE OUT BY EARLY THIS EVENING AND EXIT THE BASIN AND RANGE/NORTHWEST NV BY MID EVENING. BREEZY CONDITIONS WILL DEVELOP ACROSS THE EASTERN SIERRA AND WESTERN NV WEDNESDAY AFTERNOON AS SOUTHWEST FLOW ALOFT INCREASES IN ADVANCE OF TROUGH MOVING INTO THE PACNW. STRONGEST WINDS WILL EXTEND ACROSS NORTHEAST CA-NORTHWEST NV WHERE GUSTS TO 35 MPH ARE EXPECTED. WIND GUSTS WILL GENERALLY BE 25-30 MPH ELSEWHERE ALTHOUGH A FEW LOCALLY HIGHER GUSTS MAY OCCUR ALONG THE SIERRA FRONT. FOR HIGHER ELEVATIONS, GUSTS WILL APPROACH 40-50 MPH. LAKE WATERS WILL BE LOCALLY CHOPPY IN THE MORNING AND AFTERNOON ON LAKE TAHOE AND MOST LAKES BY MID AFTERNOON. WINDS SHOULD REMAIN JUST BELOW LAKE WIND CRITERIA BUT THE NIGHT SHIFT WILL MONITOR AND ISSUE HEADLINES IF MODELS AND OBSERVATIONS TREND HIGHER. FOR FIRE WEATHER, HUMIDITY LEVELS WILL REMAIN TOO HIGH ACROSS NORTHERN AREAS WHERE WINDS WILL BE STRONGEST. HOWEVER, WINDS COULD CREATE LOCALLY CRITICAL CONDITIONS FOR ONGOING FIRES AND HEADLINES FOR INDIVIDUAL FIRES MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. THE AIRMASS WILL BE MUCH MORE STABLE AND DRIER WITH NO THUNDERSTORMS EXPECTED WED-THU. A FEW BUILDUPS ARE POSSIBLE IN THE LASSEN COUNTY CONVERGENCE WED AFTERNOON ALTHOUGH SHEAR IS GOING TO BE TOO STRONG FOR SUFFICIENT VERTICAL DEVELOPMENT AND THE FORMATION OF THUNDERSTORMS. WINDS WILL BE MUCH LIGHTER FOR THURSDAY WITH A LIGHT EAST TO NORTHEAST GRADIENT ACROSS WESTERN NV. TEMPERATURES BOTH WEDNESDAY AND THURSDAY WILL REMAIN SEASONAL WITH THE BIG WARMUP NOT LIKELY TO START UNTIL FRIDAY. HOHMANN .LONG TERM...FRIDAY THROUGH TUESDAY... HIGH PRESSURE CURRENTLY OVER THE HIGH PLAINS WILL RETROGRADE TO THE FOUR CORNERS AREA BY SUNDAY. THIS WILL LEAD TO HOT AND DRY CONDITIONS FOR THE START OF THE WEEKEND, WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE START OF NEXT WEEK. AS THE RIDGE BEGINS TO BUILD BACK OVER THE SOUTHWEST, AFTERNOON HIGHS IN THE LOWER ELEVATIONS WILL RAISE BACK INTO THE 95-105 RANGE WITH 80S TO LOW 90S FOR THE SIERRA. BY SUNDAY, MOISTURE WILL START TO INCREASE AND COMBINE WITH ABOVE NORMAL TEMPERATURES TO PRODUCE A LOW CHANCE OF HIGH BASED THUNDERSTORMS OVER THE SIERRA AS FAR NORTH AS SIERRA/PLUMAS COUNTIES AND INTO WESTERN NEVADA SOUTH AND WEST OF RENO TO HAWTHORNE. DRY LIGHTNING STRIKES AND STRONG OUTFLOWS ARE POSSIBLE IF ANY STORMS DEVELOP. FOR MONDAY AND TUESDAY, MOISTURE AND INSTABILITY SHOULD CONTINUE TO INCREASE WITH A SOUTHERLY FLOW. THE GFS/ECMWF ARE RELATIVELY CLOSE IN PULLING THE REMNANT OF A LOW CURRENTLY OVER ALABAMA/MISSISSIPPI AROUND THE HIGH AND OVER CALIFORNIA/WESTERN NEVADA LATE MONDAY OR TUESDAY. THIS MAY LEAD TO A COUPLE MORE DAYS OF STRONG THUNDERSTORMS WITH POTENTIAL FOR HEAVY RAIN, HAIL AND GUSTY WINDS. BRONG && .AVIATION... SHOWERS AND THUNDERSTORMS THIS EVENING WILL DEVELOP NORTH OF KTRK-KRNO-KLOL, THOUGH A STORM OR TWO MAY DEVELOP JUST TO THE EAST OF KRNO-KCXP-KMEV, THEN QUICKLY TRACK TO THE NORTH-NORTHEAST. WITH THE JET OVERHEAD, ANY STORMS WOULD BE ABLE TO PRODUCE 50KT OUTFLOWS AND HAIL. HEAVY RAIN IS A LESSER CONCERN DUE TO STORM MOTIONS NEAR 20 KTS. DRIER STABLE AIR WILL MOVE INTO THE SIERRA AND WESTERN NEVADA TOMORROW AS A LOW REACHES THE PACIFIC NORTHWEST COAST. PEAK GUSTS TOMORROW COULD REACH 25-30KTS DURING THE LATE AFTERNOON/EVENING HOURS. VFR CONDITIONS FOR THURSDAY AND INTO THE WEEKEND, WITH INCREASING CHANCES FOR THUNDERSTORMS FOR THE START OF NEXT WEEK. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:06 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Jul 21, 5:27 PM PDT | Special Weather Statement | REV | Storey | 48 min |
| Jul 21, 5:36 PM PDT | Special Weather Statement | REV | Mineral | 39 min |
| Jul 21, 5:50 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 25 min |
| Jul 21, 5:59 PM PDT | Special Weather Statement | REV | Lyon | 46 min |
| Jul 21, 6:13 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 32 min |
| Jul 21, 6:23 PM PDT | Tornado Warning | REV | Storey, Washoe | 37 min |
| Jul 21, 6:53 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 21, 7:29 PM PDT | Special Weather Statement | REV | Washoe | 61 min |
| Jul 21, 10:51 PM PDT | Special Weather Statement | REV | Pershing | 54 min |
| Jul 22, 3:58 PM PDT | Special Weather Statement | REV | 62 min | |
| Jul 22, 4:20 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.